Arkansas, 2013

Tornadoes and Hail in Arkansas, May 20, 2013

May 20, 2013 · NWS TSA · 29 events in 7 counties and zones

Severe thunderstorms developed along a nearly stationary frontal boundary over central Oklahoma during the early afternoon hours of the 20th. Very unstable air combined with strong low-level and deep-layer shear resulted in long-lived supercells forming over central Oklahoma and moving eastward into eastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$304,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed along a nearly stationary frontal boundary over central Oklahoma during the early afternoon hours of the 20th. Very unstable air combined with strong low-level and deep-layer shear resulted in long-lived supercells forming over central Oklahoma and moving eastward into eastern Oklahoma. The storms organized into bow echos and line segments over eastern Oklahoma, from which several other tornadoes developed during the early evening hours. One such tornado moved into northwestern Arkansas dissipating north of Cincinnati in Washington County. Two other tornadoes developed in Benton County. Damaging wind and large hail was also widespread across the region from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 20, 2:30 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 20, 2:30 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT MON MAY 20 2013

.DISCUSSION...
AND HERE WE GO AGAIN...SEVERE STORMS EXPLODING ALONG FRONT
SITUATED FROM OSAGE COUNTY TO WEST OF OKC METRO WITH INTERSECTING
DRY LINE OVER FAR SW OK. STORMS SOUTHWEST OF OKC RAPIDLY BECAME
TORNADIC SUPERCELLS AND THREAT OF THAT EXTENDS OVER MOST OF
EASTERN OK THIS AFTERNOON AND EVENING. STORMS HAVE ALSO BEGUN TO
FORM OVER OSAGE/PAWNEE AND WILL CONTINUE TO INTENSIFY. SEVERE
WEATHER COVERAGE WILL BE MUCH MORE WIDESPREAD WITH THIS ROUND AND
ALL MODES AGAIN POSSIBLE.

CONCERN LATER TONIGHT TURNS TO FLASH FLOODING POTENTIAL AS STORMS
SPREAD EAST AND LIKELY INCREASE IN COVERAGE THROUGH THE EVENING
AIDED BY STRONG MOISTURE TRANSPORT AND LOW LEVEL JET. MODELS HAVE
REMAINED FAIRLY CONSISTENT IN TARGETING AN AREA FROM CENTRAL OK
THROUGH NORTHWEST AR WITH THE HEAVIEST SWATH OF PRECIP...THOUGH
WITH SOME OBVIOUS DIFFERENCES IN PLACEMENT OF HIGHEST QPF. ENOUGH
CONSENSUS EXISTS WITH SHIFTING THE HEAVY RAIN THREAT SOUTH OF I-44
BY TUESDAY THAT FLASH FLOOD WATCH WILL BE CARRIED ONLY FOR
TONIGHT. AREAS TO THE SOUTH WILL LIKELY SEE SOME DEGREE OF THREAT
CONTINUING AT LEAST INTO TUESDAY MORNING.

A POTENTIAL ISSUE HERE IS A STRONG PIECE OF SHORTWAVE ENERGY THAT
WILL ROTATE AROUND THE TROUGH AND INTO TX/OK TUESDAY AFTERNOON.
THIS MAY SERVE TO ENHANCE THUNDERSTORM COVERAGE NORTH OF THE FRONT
AND CONTINUE THE HEAVY RAIN POTENTIAL MUCH OF THE DAY IN THE SAME
GENERAL AREA THAT WILL BE TARGETED TONIGHT. GFS IS THE AGGRESSIVE
MODEL IN THIS SOLUTION BUT DOES HAVE SOME SUPPORT FROM THE 12Z
ECMWF AND CANADIAN. GIVEN THE NATURE OF THE AIRMASS...SEVERAL
INCHES OF RAIN APPEAR LIKELY BEFORE ALL IS SAID AND DONE. SEVERE
WEATHER POTENTIAL WILL BE FOCUSED MORE OVER SE OKLAHOMA TUESDAY
AFTERNOON...THE MOST SIGNIFICANT LIKELY JUST TO OUR SOUTHEAST.

BOUNDARY SHOULD PUSH FAR ENOUGH SOUTH TO PUSH ANY THUNDERSTORMS
SOUTH OF THE AREA WEDNESDAY WITH POTENTIAL FOR BOUNDARY TO RETURN
NORTH THURSDAY/FRIDAY. PATTERN LOOKS EARLY SUMMER LIKE AND WITH
RIDGE AXIS MAINLY TO OUR WEST...COULD SEE SOME OVERNIGHT MCS
ACTIVITY LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  76  57  82 /  90  60  10  10
FSM   70  77  60  84 /  80  90  70  10
MLC   70  76  56  85 /  90  80  20  10
BVO   60  77  50  80 /  80  40  10  10
FYV   65  74  53  78 /  90  80  60  10
BYV   64  75  56  79 /  90  90  70  10
MKO   67  76  56  82 /  90  80  20  10
MIO   63  76  54  80 /  80  70  30  10
F10   68  76  57  82 /  90  60  10  10
HHW   70  81  63  86 /  70  80  70  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 PM TUESDAY FOR OKZ058-
     OKZ062-OKZ063-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 AM TUESDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ059-OKZ060-OKZ061-OKZ064.

AR...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 PM TUESDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...23
LONG TERM....14
Hazardous weather outlook, May 20, 4:06 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
506 PM CDT MON MAY 20 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
506 PM CDT MON MAY 20 2013

...SIGNIFICANT SEVERE WEATHER ONGOING...RISK FOR ALL MODES OF
SEVERE INCLUDING VERY LARGE HAIL AND LONG TRACK TORNADOES WILL
CONTINUE INTO THE EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

TORNADO.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
	ONSET...ONGOING.

 	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
 	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
 	ONSET...ONGOING.

AREA AT GREATEST RISK...EASTERN OKLAHOMA .

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
        ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

        AREA AT GREATEST RISK...NORTH OF I-40.

DISCUSSION...
SIGNIFICANT SEVERE WEATHER EVENT UNDERWAY LATE THIS AFTERNOON. THE
BULK OF THE ACTIVITY CURRENTLY RESIDES NORTHWEST OF THE INTERSTATE
44 CORRIDOR. AREAL COVERAGE OF STORMS WILL MOVE TO THE EAST THIS
EVENING AND OVERNIGHT...AND THROUGH THE EVENING SUPERCELLS WILL
REMAIN LIKELY...ESPECIALLY ACROSS NORTHEAST OKLAHOMA...AND WILL
CARRY A A HIGH RISK OF LONG TRACK TORNADOES...BASEBALL SIZE HAIL
AND AND WIND GUSTS TO 80 MPH.

ADDITIONALLY...HIGH MOISTURE CONTENT AND SLOWER MOVEMENT OF STORMS WILL
POSE A HEAVY RAIN AND FLASH FLOODING RISK TONIGHT OVER PORTIONS OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THE GREATEST THREAT
TONIGHT WILL BE NORTH OF INTERSTATE 40. 2 TO 4 INCHES OF RAIN IN
THESE AREAS MAY BE COMMON. POTENTIAL FOR LOCALIZED 7 INCH AMOUNTS
WILL QUICKLY HEIGHTEN THE RISK OF LIFE THREATENING FLASH
FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE SEVERE WEATHER RISK TUESDAY AND TUESDAY NIGHT IS EXPECTED TO
SHIFT ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...AND WILL
AGAIN INCLUDE THE THREAT FOR FLOODING. AFTER A BRIEF BREAK ON
WEDNESDAY...LOW THUNDERSTORM CHANCES RETURN THURSDAY THROUGH
SATURDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PERSONS ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS WILL
LIKELY SEE AN INCREASED RISK FOR SEVERE STORMS TUESDAY AND TUESDAY
NIGHT...AS MOST OF THE WEATHER HAS REMAINED WEST OF THOSE
LOCATIONS THE PAST FEW DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 20, 2:38 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
338 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             9 N BIGHEART            36.98N 96.23W
05/20/2013  E4.25 INCH       OSAGE              OK   PUBLIC

            SOFTBALL AND BASEBALL HAIL OBSERVED 8N OF HERD

&&

JDS
Local storm report, May 20, 3:29 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
429 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TORNADO          3 S AVANT               36.45N 96.06W
05/20/2013                   OSAGE              OK   TRAINED SPOTTER

            MULTIPLE SPOTTERS AND BROADCAST MEDIA REPORT A LARGE
            TORNADO ON THE GROUND THAT FIRST DEVELOPED NEAR AVANT AND
            CONTINUED NORTHEASTWARD INTO WASHINGTON COUNTY. A TORNADO
            REMAINS ON THE GROUND EAST OF RAMONA PER BROADCAST MEDIA
            AS OF 428 PM.

&&

KAH
Local storm report, May 20, 4:07 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
507 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TORNADO          4 W TALALA              36.53N 95.77W
05/20/2013                   ROGERS             OK   LAW ENFORCEMENT

            REPORTED BY OKLAHOMA HIGHWAY PATROL

&&

KAH
Local storm report, May 20, 4:50 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
550 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     CHECOTAH                35.47N 95.52W
05/20/2013  E65 MPH          MCINTOSH           OK   LAW ENFORCEMENT

            60 TO 65 MPH WINDS REPORTED BY THE CHECOTAH POLICE
            DEPARTMENT.

&&

KAH
Local storm report, May 20, 4:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
552 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             WAINWRIGHT              35.61N 95.56W
05/20/2013  E1.00 INCH       MUSKOGEE           OK   EMERGENCY MNGR

&&

KAH
Local storm report, May 20, 5:06 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
606 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     7 E CENTRAILIA          36.80N 95.21W
05/20/2013  M66 MPH          CRAIG              OK   MESONET

            MEASURED 66 MPH WIND GUST AT THE VINITA MESONET.

&&

JDS

The radar

The Western Arkansas radar (KSRX), 85 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Tornado, Washington

When
May 20, 5:45 PM CST to 5:47 PM CST
Where
Washington County, 2.47 mi WNW of Cincinnati to 2.19 mi NNW of Cincinnati
Rating
EF1
Path length
2.2 mi
Path width
500 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.042, -94.542

This is the second and final segment of this tornado. In Washington County, this tornado damaged a home, damaged several barns, and snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in this tornado segment was 100 to 110 mph.

Tornado, Benton

When
May 20, 5:49 PM CST to 5:54 PM CST
Where
Benton County, 2.58 mi WNW of Siloam Spgs to 2.89 mi N of Siloam Spgs
Rating
EF1
Path length
2.9 mi
Path width
500 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.200, -94.569

This tornado developed just east of the state line, traveled east-northeast, and then turned more to the north before dissipating. It caused minor damage to a number of homes and blew down numerous large trees. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.

Thunderstorm Wind, Carroll

When
May 20, 5:55 PM CST
Where
Carroll County, 3.65 mi NNE of Oak Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.496, -93.397

Large trees limbs and power lines were blown down by strong thunderstorm wind in and around Blue Eye. Numerous power outages resulted from the damage.

Thunderstorm Wind, Washington

When
May 20, 6:06 PM CST
Where
Washington County, 0.39 mi SW of Tontitown
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.176, -94.235

Strong thunderstorm wind destroyed an outbuilding.

Thunderstorm Wind, Benton

When
May 20, 6:12 PM CST
Where
Benton County, Bentonville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.370, -94.220

Strong thunderstorm wind estimated to 65 mph blew down large tree limbs.

Thunderstorm Wind, Washington

When
May 20, 6:13 PM CST
Where
Washington County, 0.39 mi SW of Springdale Muni Arpt
Measured
56 kt (64 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.167, -94.126

Strong thunderstorm wind damaged the sign of a business. The debris from the sign blew across Highway 412, struck a car in the driver side window, and killed the driver instantly.

Thunderstorm Wind, Benton

When
May 20, 6:15 PM CST
Where
Benton County, 0.17 mi SSE of Bentonville Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
36.348, -94.219

The AWOS instrument at Bentonville Municipal Airport measured 61 mph thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
May 20, 6:15 PM CST
Where
Washington County, 0.26 mi SW of Springdale Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.167, -94.123

A storm spotter measured thunderstorm wind gusts of 69 mph.

Thunderstorm Wind, Benton

When
May 20, 6:16 PM CST
Where
Benton County, 0.37 mi N of Lowell
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.255, -94.130

Strong thunderstorm wind blew down numerous large tree limbs, power poles, and power lines across town.

Thunderstorm Wind, Washington

When
May 20, 6:17 PM CST
Where
Washington County, Springdale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.180, -94.130

A storm spotter estimated thunderstorm wind gusts of 70 mph.

Thunderstorm Wind, Washington

When
May 20, 6:21 PM CST
Where
Washington County, Wedington
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.080, -94.420

Strong thunderstorm wind gusts were estimated to 70 mph.

Thunderstorm Wind, Benton

When
May 20, 6:21 PM CST
Where
Benton County, Pea Ridge
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.450, -94.120

Strong thunderstorm wind blew down a tree onto a house.

Tornado, Benton

When
May 20, 6:24 PM CST to 6:25 PM CST
Where
Benton County, 2.25 mi E of Larue to 2.68 mi ENE of Larue
Rating
EF1
Path length
0.8 mi
Path width
270 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.320, -93.930

This tornado damaged one home, damaged several boat docks, and blew down trees. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Benton

When
May 20, 6:25 PM CST
Where
Benton County, 0.2 mi SW of Garfield
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.448, -93.973

Strong thunderstorm wind blew down a tree onto a house.

Thunderstorm Wind, Washington

When
May 20, 6:29 PM CST
Where
Washington County, 4.71 mi NNE of Mayfield
Measured
75 kt (86 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.190, -93.910

Several large trees were blown down by strong thunderstorm wind, one of which fell onto a house.

Thunderstorm Wind, Carroll

When
May 20, 6:37 PM CST
Where
Carroll County, 0.58 mi NW of Eureka Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.407, -93.737

Several large trees and a few power poles were blown down by strong thunderstorm wind.

Thunderstorm Wind, Carroll

When
May 20, 6:40 PM CST
Where
Carroll County, Eureka Spgs
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.400, -93.730

A storm spotter estimated thunderstorm wind gusts to 80 mph.

Thunderstorm Wind, Carroll

When
May 20, 6:40 PM CST
Where
Carroll County, 1 mi S of Beaver
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.456, -93.770

A storm spotter reported several large trees uprooted or snapped by strong thunderstorm wind.

Thunderstorm Wind, Crawford

When
May 20, 7:00 PM CST
Where
Crawford County, Natural Dam
Measured
65 kt (75 mph) estimated gust
Reported by
Post Office
Coordinates
35.650, -94.400

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Madison

When
May 20, 7:37 PM CST
Where
Madison County, 0.71 mi NNW of Huntsville
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.089, -93.736

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Sebastian

When
May 20, 8:10 PM CST
Where
Sebastian County, Ft Smith
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.380, -94.420

Strong thunderstorm wind blew down several trees and power lines.

Thunderstorm Wind, Crawford

When
May 20, 8:15 PM CST
Where
Crawford County, 0.47 mi N of Van Buren
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.437, -94.350

Strong thunderstorm wind blew out the windows of a building on Washington Street. Multiple large trees were also blown down across the county.

Thunderstorm Wind, Crawford

When
May 20, 8:17 PM CST
Where
Crawford County, Van Buren
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.430, -94.350

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Franklin

When
May 20, 8:35 PM CST
Where
Franklin County, 3.95 mi ESE of Peter Pender
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.326, -93.867

Small trees and branches were blown down by strong thunderstorm wind onto Highway 23.

Thunderstorm Wind, Franklin

When
May 20, 8:44 PM CST
Where
Franklin County, 2.36 mi ESE of Poping
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.441, -93.860

Oak Bend Road at Highway 96 was blocked by large trees that had blown down by strong thunderstorm wind.

Thunderstorm Wind, Franklin

When
May 20, 8:48 PM CST
Where
Franklin County, 1.3 mi NE of Poping
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.461, -93.881

A few trees were blown down by strong thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 20, 8:49 PM CST
Where
Franklin County, 0.5 mi ESE of Altus
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.446, -93.763

A few trees and power lines were blown down by strong thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 20, 8:49 PM CST
Where
Franklin County, 2.36 mi S of Webb City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.446, -93.832

Strong thunderstorm wind snapped large limbs, which fell onto the road blocking the intersection of Highways 23 and 96.

Hail, Franklin

When
May 20, 8:56 PM CST
Where
Franklin County, 6 mi N of Ozark
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.587, -93.830

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Washington2013-05-2019MaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyThe tornado archive for Arkansas, 2013Warnings in Arkansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455298, 455301, 453500, 453501, 453502, 453503, 453504, 453505, 453506, 453507, 453508, 453509, 455302, 453510, 453511, 453512, 453514, 453515, 453516, 453517, 456492, 453518, 453519, 453525, 453529, 453532, 453534, 453535, 453537.